Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Zafirlukast and Churg-Strauss Syndrome

Zafirlukast and Churg-Strauss Syndrome To the Editor.—Dr Wechsler and colleagues1describe patients taking zafirlukast (Accolate) for asthma who develop Churg-Strauss syndrome following discontinuation of treatment with corticosteroids. The authors speculate that the syndrome was possibly unmasked following corticosteroid withdrawal and not directly related to zafirlukast. We report a case that is similar to those described by Wechsler et al except that this patient had not been taking corticosteroids for her asthma. Report of a Case The patient is a 53-year-old white woman who has asthma and chronic sinusitis and a history of nasal polyps. She had undergone long-term, inhaled-bronchodilator therapy and had received intermittent pulse therapy with methylprednisolone dose packs. The last 2 time periods she used steroids were July 15 through July 27 and October 14 through October 20, 1997. In February 1997, she had an eosinophil count of 0.11 × 109/L. In July 1997, her eosinophil count was 0.032 × 109/L, and she had a normal chest x-ray film as part of a preoperative evaluation. On October 30, 1997, the patient was prescribed zafirlukast for asthma. She was not taking oral or inhaled corticosteroids. She felt well until December 20, 1997, when she developed arthralgias involving her knees, wrists, shoulders, and metacarpophalangeal and metatarsophalangeal joints. She then developed amaurosis fugax and a hemorrhagic, maculopapular eruption over her fingers and elbows. She had an eosinophil count of 0.63 × 109/L, and a chest x-ray film showed multiple pulmonary nodules. A computed tomographic scan of the chest also revealed multiple pulmonary nodules and a very large pericardial effusion. Her sedimentation rate was 48 mm/h and her p-antineutrophil cytoplasmic antibody titer (ANCA) was 1:40. She began high-dose corticosteroid therapy, and the zafirlukast therapy was discontinued. A bronchoscopic lung biopsy revealed eosinophilic infiltrates and granulomas. A skin biopsy failed to reveal vasculitis. Because of the large pericardial effusion, a pericardial window procedure was performed. After 2 days of high-dose steroid therapy, her eosinophil count fell to 0, and there was prompt resolution of the nodules on her chest x-ray film. She is currently asymptomatic and is not receiving steroids. It is our belief that this case represents zafirlukast-induced Churg-Strauss syndrome independent of steroid therapy. This patient had a history of nasal polyps and sinusitis. It is possible that zafirlukast can provoke an eosinophilic systemic inflammatory syndrome in persons with an underlying susceptibility. There was no association between corticosteroid use or withdrawal and the development of Churg-Strauss syndrome in this patient. References 1. Wechsler MEGarpestad EFlier SR et al. Pulmonary infiltrates, eosinophilia, and cardiomyopathy following corticosteroid withdrawal in patients with asthma receiving zafirlukast. JAMA. 1998;279455- 457Google ScholarCrossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png JAMA American Medical Association

Zafirlukast and Churg-Strauss Syndrome

JAMA , Volume 279 (24) – Jun 24, 1998

Loading next page...
 
/lp/american-medical-association/zafirlukast-and-churg-strauss-syndrome-g8XtZO8Pgy
Publisher
American Medical Association
Copyright
Copyright © 1998 American Medical Association. All Rights Reserved.
ISSN
0098-7484
eISSN
1538-3598
DOI
10.1001/jama.279.24.1949
Publisher site
See Article on Publisher Site

Abstract

To the Editor.—Dr Wechsler and colleagues1describe patients taking zafirlukast (Accolate) for asthma who develop Churg-Strauss syndrome following discontinuation of treatment with corticosteroids. The authors speculate that the syndrome was possibly unmasked following corticosteroid withdrawal and not directly related to zafirlukast. We report a case that is similar to those described by Wechsler et al except that this patient had not been taking corticosteroids for her asthma. Report of a Case The patient is a 53-year-old white woman who has asthma and chronic sinusitis and a history of nasal polyps. She had undergone long-term, inhaled-bronchodilator therapy and had received intermittent pulse therapy with methylprednisolone dose packs. The last 2 time periods she used steroids were July 15 through July 27 and October 14 through October 20, 1997. In February 1997, she had an eosinophil count of 0.11 × 109/L. In July 1997, her eosinophil count was 0.032 × 109/L, and she had a normal chest x-ray film as part of a preoperative evaluation. On October 30, 1997, the patient was prescribed zafirlukast for asthma. She was not taking oral or inhaled corticosteroids. She felt well until December 20, 1997, when she developed arthralgias involving her knees, wrists, shoulders, and metacarpophalangeal and metatarsophalangeal joints. She then developed amaurosis fugax and a hemorrhagic, maculopapular eruption over her fingers and elbows. She had an eosinophil count of 0.63 × 109/L, and a chest x-ray film showed multiple pulmonary nodules. A computed tomographic scan of the chest also revealed multiple pulmonary nodules and a very large pericardial effusion. Her sedimentation rate was 48 mm/h and her p-antineutrophil cytoplasmic antibody titer (ANCA) was 1:40. She began high-dose corticosteroid therapy, and the zafirlukast therapy was discontinued. A bronchoscopic lung biopsy revealed eosinophilic infiltrates and granulomas. A skin biopsy failed to reveal vasculitis. Because of the large pericardial effusion, a pericardial window procedure was performed. After 2 days of high-dose steroid therapy, her eosinophil count fell to 0, and there was prompt resolution of the nodules on her chest x-ray film. She is currently asymptomatic and is not receiving steroids. It is our belief that this case represents zafirlukast-induced Churg-Strauss syndrome independent of steroid therapy. This patient had a history of nasal polyps and sinusitis. It is possible that zafirlukast can provoke an eosinophilic systemic inflammatory syndrome in persons with an underlying susceptibility. There was no association between corticosteroid use or withdrawal and the development of Churg-Strauss syndrome in this patient. References 1. Wechsler MEGarpestad EFlier SR et al. Pulmonary infiltrates, eosinophilia, and cardiomyopathy following corticosteroid withdrawal in patients with asthma receiving zafirlukast. JAMA. 1998;279455- 457Google ScholarCrossref

Journal

JAMAAmerican Medical Association

Published: Jun 24, 1998

References